Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 37, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 4:47 PM CST for Robertson County, Sumner County, Tennessee. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2023, 4:47 PM CST (22:47 UTC)
- Expired
- Dec 9, 2023, 5:00 PM CST
- In force
- 13 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Robertson County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 43 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WFUS54 KOHX 092247
TOROHX
TNC147-165-092300-
/O.NEW.KOHX.TO.W.0037.231209T2247Z-231209T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
447 PM CST Sat Dec 9 2023
The National Weather Service in Nashville has issued a
* Tornado Warning for...
North central Sumner County in Middle Tennessee...
Northeastern Robertson County in Middle Tennessee...
* Until 500 PM CST.
* At 447 PM CST, a severe thunderstorm capable of producing a tornado
was located near Portland, or 17 miles north of Gallatin, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Sumner and northeastern Robertson Counties, including
the following locations... Mitchellville and Orlinda.
This includes Interstate 65 between mile markers 116 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3665 8635 3664 8636 3655 8662 3663 8665
3665 8661 3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2247Z 246DEG 36KT 3662 8656
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clements1 follow-up statement
055
WWUS54 KOHX 092257
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
457 PM CST Sat Dec 9 2023
TNC147-165-092307-
/O.EXP.KOHX.TO.W.0037.000000T0000Z-231209T2300Z/
Sumner TN-Robertson TN-
457 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR NORTH CENTRAL SUMNER AND NORTHEASTERN
ROBERTSON COUNTIES WILL EXPIRE AT 500 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3665 8635 3664 8636 3655 8662 3663 8665
3665 8661 3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2257Z 246DEG 36KT 3666 8645
$$
ClementsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:02 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 9, 1:02 PM CST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Nashville TN 102 PM CST Sat Dec 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Sunday Night) Issued at 102 PM CST Sat Dec 9 2023 The forecast is on track with what will likely be an active afternoon and evening. A 998 mb low is sitting over the Great Lakes with a cold front stretching south through IN into AR. Dew points in our area are up into the low 60s and we will continue to see dew points into the mid 60s advect north ahead of the approaching cold front. Scattered convection continues to become more widespread over west TN along the front. Thunderstorms are starting to push into our NW counties and will continue to push east and should reach the Nashville metro between 4:30-7 PM and the Cumberland Plateau after 6 PM. MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and 0-6 km shear is greater than 50 knots. This will support organized thunderstorms. Given the high shear wind will be the primary threat with any of the stronger cells. We do see 0-1 km shear 20-35 knots and this would support the potential for a few tornadoes. The tornado threat does cover the entire area but looks slightly more favorable along and west of I-24 where the highest CAPE is expected. Profiles west of I-24 also look to remain a bit more capped which will lower the tornado potential. Small hail is likely with any thunderstorms but severe hail looks to remain on the lower side as there isn't a ton of CAPE in the hail growth zone. Periods of heavy rain will be possible with thunderstorms also. Rain totals across the area through the evening are looking to be 0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The majority of the precip will exit the area by midnight but a few showers may linger overnight in eastern areas. Be sure to monitor the weather today especially if you have outdoor plans and have a plan to seek safe shelter if storms hit. Cold air will be working in behind the front and we will see much cooler temperatures on Sunday with highs only in the 40s. The trough axis will be working through Middle TN during the afternoon but moisture will be lacking and no precip is expected. Overnight lows Sunday night will be chilly falling into the 20s. && .LONG TERM... (Monday through next Saturday) Issued at 102 PM CST Sat Dec 9 2023 Much quieter weather is expected for the rest of the week as zonal flow develops. Temperatures for start of the week will remain cold but will gradually warm throughout the week pushing back to near seasonal norms by the middle of the week. An upper level trough will kick out of the four corners region late week and that will bring the return of rain chances next weekend. && .AVIATION... (18Z TAFS) Issued at 1209 PM CST Sat Dec 9 2023 Strong storms will be moving through Middle TN this afternoon and evening. Expect all terminals to experience strong gusty winds, reduced visibilities, MVFR cigs, and lightning as this wave moves from west to east from around 2PM to 11PM. Cigs will be slow to lift after the passage of the front. Light rain may stick around through early Sunday morning, then begin to clear off later in the day. && .PRELIMINARY POINT TEMPS/POPS... Nashville 38 46 28 49 / 100 20 0 0 Clarksville 36 43 26 48 / 50 10 0 0 Crossville 36 44 23 42 / 100 70 0 0 Columbia 38 45 26 49 / 100 30 0 0 Cookeville 37 43 25 43 / 100 60 0 0 Jamestown 36 43 24 41 / 100 60 0 0 Lawrenceburg 38 45 26 48 / 100 40 0 0 Murfreesboro 38 46 25 48 / 100 40 0 0 Waverly 35 44 26 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mueller LONG TERM....Mueller AVIATION.....Whitehead
In the hours before
Local storm report, Dec 9, 1:54 PM CST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
154 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Tornado 4 NNW Clarksville 36.61N 87.38W
12/09/2023 Montgomery TN Public
Tornado continues across northern portions
of Clarksville, TN.
&&
RRHLocal storm report, Dec 9, 2:13 PM CST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
213 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tornado 7 NE Clarksville 36.64N 87.28W
12/09/2023 Montgomery TN Public
Tornado crossed into Kentucky around this
location.
&&
RRHLocal storm report, Dec 9, 3:39 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
339 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Tornado 4 ENE Slayden 36.31N 87.41W
12/09/2023 Dickson TN Public
Damage reported in northern part of Dickson
County. Time and location estimated from
tornado debris signature on radar.
&&
RRHLocal storm report, Dec 9, 4:19 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
419 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail 1 SE Charlotte 36.18N 87.34W
12/09/2023 E1.25 inch Dickson TN Public
Estimated hail size from social media
picture. Time estimated on radar.
&&
RRHLocal storm report, Dec 9, 4:23 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
423 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tornado 2 S Springfield 36.48N 86.87W
12/09/2023 Robertson TN Emergency Mngr
Tornado ongoing in Springfield.
&&
RRHLocal storm report, Dec 9, 4:41 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
441 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Tornado 2 SSE Springfield 36.48N 86.87W
12/09/2023 Robertson TN Public
Damage to industrial area.
&&
RRHThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 12:37 PM CST | Severe Thunderstorm Warning | OHX | Stewart | 53 min |
| Dec 9, 1:11 PM CST | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 64 min |
| Dec 9, 1:22 PM CST | Tornado Warning | OHX | Montgomery, Stewart | 23 min |
| Dec 9, 1:43 PM CST | Tornado Warning | OHX | Montgomery | 19 min |
| Dec 9, 2:08 PM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 52 min |
| Dec 9, 2:39 PM CST | Tornado Warning | OHX | Houston, Humphreys | 24 min |
| Dec 9, 2:53 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery | 52 min |
| Dec 9, 2:57 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 63 min |
| Dec 9, 3:02 PM CST | Tornado Warning | OHX | Humphreys | 28 min |
| Dec 9, 3:18 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Houston, Montgomery | 27 min |
| Dec 9, 3:24 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 36 min |
| Dec 9, 3:38 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 37 min |
| Dec 9, 3:44 PM CST | Tornado Warning | OHX | Cheatham, Dickson | 31 min |
| Dec 9, 3:52 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 53 min |
| Dec 9, 4:05 PM CST | Tornado Warning | OHX | Cheatham, Robertson | 25 min |
| Dec 9, 4:06 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Williamson | 10 min |
| Dec 9, 4:09 PM CST | Tornado Warning | OHX | Cheatham, Davidson, Dickson, Robertson | 36 min |
| Dec 9, 4:21 PM CST | Tornado Warning | OHX | Robertson, Sumner | 39 min |
| Dec 9, 4:24 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 66 min |
| Dec 9, 4:36 PM CST | Tornado Warning | OHX | Davidson, Sumner, Wilson | 39 min |
| Dec 9, 5:12 PM CST | Tornado Warning | OHX | Macon, Sumner, Trousdale | 33 min |
| Dec 9, 5:27 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury, Williamson | 35 min |
| Dec 9, 5:28 PM CST | Severe Thunderstorm Warning | OHX | Wayne | 47 min |
| Dec 9, 5:35 PM CST | Severe Thunderstorm Warning | OHX | Lawrence | 25 min |
| Dec 9, 5:46 PM CST | Tornado Warning | OHX | Clay, Macon | 29 min |
| Dec 9, 5:48 PM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Macon, Robertson, Sumner, Trousdale | 3 hr |
| Dec 9, 5:57 PM CST | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 11 min |
| Dec 9, 5:57 PM CST | Tornado Warning | OHX | Lawrence, Wayne | 33 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.